[Skip to Content]
[Skip to Content Landing]
Article
September 1977

Propranolol Therapy

Author Affiliations

Arcadia, Calif

Arch Dermatol. 1977;113(9):1303. doi:10.1001/archderm.1977.01640090151053
Abstract

To the Editor.—  Alopecia has been caused by a number of medications, especially antineoplastic agents, anticoagulants, and certain hormones. I had occasion to see a woman in whom alopecia developed while taking propranolol hydrochloride. Since this drug is in widespread use for the treatment of cardiac disorders and hypertension, this case is presented to alert other physicians to this interesting and unusual side effect.The patient is a 55-year-old woman. On Sept 5, 1976, she was started on a course of propranolol hydrochloride 30 mg daily because of atrial fibrillation. Approximately three weeks later, she noted hair loss that progressively became more profuse. Her only other medication was conjugated estrogens that she had taken for six years. She denied exposure to toxic chemicals of any kind. Examination on Dec 10, 1976, revealed diffuse patchy alopecia of the scalp. The eyebrows, axillary hair, pubic hair, and nails appeared normal. Numerous hairs

First Page Preview View Large
First page PDF preview
First page PDF preview
×